Q. My ears are recurrently plugged after medications. Why?

Answered by
Dr. Syed Tehmid
and medically reviewed by Dr.Nithila A
This is a premium question & answer published on Jul 14, 2019

Hello doctor,

I feel my ears plugged from last week, and nothing I am doing is helping. This happened to me about a month ago, and the doctor prescribed steroid nasal spray, Reactine, and Sudafed. It cleared up within two days, but it is doing absolutely nothing now. I do not feel as though my sinuses (nose) are plugged, but now I am getting a headache. I am getting worried, and is this something serious? Please help.

 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Dr. Syed Tehmid

Otolaryngology (E.N.T)
#

Hello,

Welcome to icliniq.com.

The symptoms of aural fullness or plugging of ears can occur due to acute otitis media most crucial cause for which is eustachian tube edema secondary to allergic or acute rhinosinusitis. Did you have symptoms of nasal stuffiness, sneezing? Do you have any earache and decreasing hearing? How long have you been taking medicines? What kind of headache do you have? Is it persistent, or does it occur in clusters? Is it associated with nausea and vomiting?


Was this answer helpful?

 | 

Thank you doctor,

I do not feel like I have nasal stuffiness, sneezing yes. I tend to get a lot of nasal issues usually, but it seems to be my ears more now, which is now. I do not feel that I have an earache, but I do have a decreased hearing. Sounds are irritating (I feel like my head is in a fishbowl) the headache just started in the last day, but the other symptoms have been for a week.

The headache feels like it is due to pressure. My face around my sinuses is a little tender to touch also. I have been taking the medication on and off since the symptoms started. I am not getting any ringing in my ears recently, but it does happen occasionally. It is probably worth mentioning that before three months, I had vertigo issues. They called it unilateral vestibular hypofunction.

Dr. Syed Tehmid

Otolaryngology (E.N.T)
#

Hello,

Welcome back to icliniq.com.

From the history, you have given, and the symptoms are bilateral, it most likely seems that allergy is the underlying cause for your symptoms of rhinitis, sinusitis and aural symptoms of plugging of ears, decreased hearing, the fullness of ears. It is due to edema of the eustachian tube that these symptoms are there.

Since you are already on oral decongestants, antihistamines, I would recommend using topical decongestants like Xylometazoline for a week or so. Also, continue with steroid nasal spray two puffs twice a day for 15 to 20 days and then once a day for next month or so. Have you done a CT Scan of the nose and paranasal sinuses?


Was this answer helpful?

 | 

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Paracetamol in Pregnancies

Query: Hi doctor,My wife is suffering from severe cold, headache and throat pain. Can she take Paracetamol, antibiotics, and Cetirizine? We are planning for pregnancy, using medicine for it. This is her 12th day after the period.  Read Full »

My grandson has developed earache and discharge. What should I do?

Query: Hello doctor, I am traveling with my 16 year old grandson. He had an ear ache when he woke up this morning and we saw a doctor here. He prescribed Amoxicillin 500 mg thrice a day. Later, his ear felt better, but it started draining. Now, there is a small amount of bright red blood in the ear canal. ...  Read Full »

What is the cause of blacking out and feeling light-headed?

Query: Hi doctor,I am an 18 year old girl and recently I have had trouble with conscious blacking out. The first time it happened was this month and I have not had any trouble until a few days ago where it happened three to four times in one day. I will be standing or just walking around and start to ...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask an ENT Otolaryngologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.